Medicine

R.M. Silver, M.P. Heyes, J.C. Maize, B. Quearry, et al., "Scleroderma, fasciitis, and eosinophilia associated with the ingestion of tryptophan," New England Journal of Medicine, 322:874-81, 1990. Richard M. Silver (Medical University of South Carolina, Charleston): "We described the clinical and histopathological findings in nine patients who developed what is now known as the eosinophilia-myalgia syndrome (EMS) associated with ingestion of L-tryptophan, comparing and contrasting them to other

The Scientist Staff
Jun 9, 1991

R.M. Silver, M.P. Heyes, J.C. Maize, B. Quearry, et al., "Scleroderma, fasciitis, and eosinophilia associated with the ingestion of tryptophan," New England Journal of Medicine, 322:874-81, 1990.

Richard M. Silver (Medical University of South Carolina, Charleston): "We described the clinical and histopathological findings in nine patients who developed what is now known as the eosinophilia-myalgia syndrome (EMS) associated with ingestion of L-tryptophan, comparing and contrasting them to other fibrosing conditions, such as scleroderma and eosinophilic fasciitis. In addition, we demonstrated for the first time that EMS patients have an alteration of L-tryptophan metabolism during the active phase of the illness.

"The altered metabolism of L-tryptophan appears to result from the induction of an enzyme, indoleamine- 2,3-dioxygenase. The altered metabolism is not due to an inborn error; it is likely due to induction of the enzyme by inflammatory mediators, such as interferon-gamma, since normal metabolism occurs after steroid treatment or spontaneous...

Interested in reading more?

Become a Member of

Receive full access to digital editions of The Scientist, as well as TS Digest, feature stories, more than 35 years of archives, and much more!
Already a member?